Oregon, 2018

Hail and Damaging Wind in Oregon, May 25, 2018

May 25, 2018 · NWS BOI · 2 events in 1 county or zone

A vigorous upper level low moved northeast out of California and spread strong to severe thunderstorms across Southeast Oregon and Southwest Idaho with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A vigorous upper level low moved northeast out of California and spread strong to severe thunderstorms across Southeast Oregon and Southwest Idaho with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 25, 11:51 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, May 25, 11:51 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Boise ID
151 PM MDT Fri May 25 2018

.SHORT TERM...Tonight through Sunday...An upper level low will
move slowly from nrn CA into NV today into tomorrow, before slowly
drifting toward the NV/UT line Sunday. Convection initiating on
the northern side of this system is likely to grow into a
significant convective event across much of the area this
afternoon and evening. Thunderstorms are forming in southeast
Oregon at this time, and they are expected to move/develop
northward and expand into southwest Idaho generally west of
Mountain Home. High resolution models indicate that a large and
strong outflow boundary will form ahead of these storms as the
afternoon wears on. Wind gusts could go over 60 mph along and
behind this boundary. Also, multiple boundaries are possible. The
main boundary is forecast to move through northern Harney and
Malheur counties and into Baker County late this afternoon and
early this evening. It will also likely extend east into southwest
Idaho, entering around 6 pm and moving through the Boise and
Mountain Home areas by 8 pm. It is unclear at this point how
strong the boundary might be once it gets east of Mountain Home.

In addition to the wind threat, flash flooding is possible in
eastern Oregon as multiple rounds of storms occur. Recent burn
scars are most prone to problems, but flash flooding may occur
elsewhere as well. Rainfall totals may reach 2 inches in a short
amount of time this afternoon/evening. A flash flood watch has
been posted for our eastern Oregon zones.

After this event ends late tonight, additional showers and storms
are forecast Saturday and Sunday, but they are not expected to be
nearly as strong. The location with the best chance of
precipitation will shift east Saturday and especially Sunday, and
by then there is very little chance of precip in the Oregon zones.
Temps will cool down 10-15 degrees tomorrow compared to today,
then warm up slightly Sunday.

.LONG TERM...Sunday night through Wednesday...Lingering showers in
the central Idaho mountains to start the period as our upper level
low still sits just east of us. By Monday night a short wave ridge
builds over the Pacific Northwest which helps increase temperatures
to above normal again. This is a short lived break as yet another
long wave trough begins to drop down along the coast bringing moist
southwesterly flow aloft to our area. Showers begin to hit SE Oregon
again by early Wednesday increasing in coverage by late afternoon.

Wednesday night through Friday...Models show the trough along the
coast moving inland during this period, but the latest runs differ
on timing and amplitude. They do agree on at least a slight chance
of showers Wednesday night through Friday, and there will be enough
instability for isolated afternoon and evening thunderstorms.
Temperatures will be close to normal.

&&

.AVIATION...VFR. Scattered showers and thunderstorms this afternoon
with much of the coverage staying in SE Oregon. KBNO and KBKE will
see heavy rain and thunderstorms through late afternoon.
Thunderstorms have the potential of producing gusty winds up to
50kts. Outflow winds are of concern this afternoon after 22z and
could travel up into the Treasure Valley. Surface winds outside of
thunderstorms, variable 15-20kts. Winds aloft to 10k feet MSL,
southerly 25-35kts.

Weekend Outlook...Shower and thunderstorms continue through the
weekend with coverage migrating more to SW Idaho for Saturday and
Sunday with the Oregon side starting to dry out. Gusty winds with
thunderstorms of 25-35kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Flash Flood Watch through late tonight ORZ061>063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JC/JT
AVIATION.....JC

In the hours before

Special weather statement, May 25, 12:10 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Boise ID
210 PM MDT FRI MAY 25 2018

ORZ063-252115-
Malheur County OR-
210 PM MDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MALHEUR COUNTY UNTIL
315 PM MDT/215 PM PDT/...

At 210 PM MDT/110 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Basque Station, or 29 miles north of McDermitt,
moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Three Man Butte around 220 PM MDT.
  Rome Airport around 250 PM MDT.
  Burns Junction and Flat Top Mountain around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4235 11771 4229 11794 4271 11819 4280 11784
TIME...MOT...LOC 2010Z 161DEG 17KT 4240 11786

SP
Local storm report, May 25, 2:17 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
417 PM MDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             6 S PUEBLO MOUNTAIN     42.01N 118.63W
05/25/2018  E1.00 INCH       HARNEY             OR   PUBLIC

            SOCIAL MEDIA REPORT. HAIL OCCURED AROUND 2 PM MDT JUST
            NORTH OF DENIO, NV ON THE IDAHO SIDE.

&&

EP
Local storm report, May 25, 2:25 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
425 PM MDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 S PUEBLO MOUNTAIN     42.01N 118.63W
05/25/2018  E1.00 INCH       HARNEY             OR   PUBLIC

            SOCIAL MEDIA REPORT. HAIL OCCURED AROUND 3 PM PDT JUST
            NORTH OF DENIO, NV ON THE IDAHO SIDE.

&&

EPADIAN

The radar

The Elko radar (KLRX), 208 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harney

When
May 25, 2:45 PM PST to 3:00 PM PST
Where
Harney County, 18.08 mi S of Fields to 15.7 mi S of Fields
Measured
1 in hail
Reported by
Social Media
Coordinates
42.010, -118.630

A social media post reported quarter size hail 6 miles south of Pueblo Mountain.

Thunderstorm Wind, Harney

When
May 25, 5:00 PM PST to 5:15 PM PST
Where
Harney County, 2 mi SW of Burns to 3 mi N of (Bno)burns Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.559, -119.078

Harney County Dispatch reported trees and power lines down in Burns due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747668, 747670.